Original Research

High incidence of cisplatin-induced ototoxicity in paediatric patients in the Western Cape, South Africa

Mukovhe Phanguphangu, Lebogang Ramma
South African Journal of Oncology | Vol 2 | a41 | DOI: https://doi.org/10.4102/sajo.v2i0.41 | © 2018 Mukovhe Chad Phanguphangu | This work is licensed under CC Attribution 4.0
Submitted: 09 April 2018 | Published: 23 July 2018

About the author(s)

Mukovhe Phanguphangu, Faculty of Health Sciences, University of Cape Town, South Africa; Faculty of Health Sciences, University of Fort Hare, South Africa
Lebogang Ramma, Faculty of Health Sciences, University of Cape Town, South Africa


Share this article

Bookmark and Share

Abstract

Background: Fourteen million new cancer cases are reported annually, and up to 10% of those involve children below 15 years. Cisplatin, a commonly used anti-cancer drug for its high success rate, is associated with ototoxicity. Cisplatin-induced ototoxicity is characterised by permanent bilateral severe-to-profound hearing loss. Hearing loss, when occurring during childhood, can impact negatively communication development, scholastic performance and quality of life.

Aim: To determine the incidence of cisplatin-induced ototoxicity in paediatric oncology.

Setting: A retrospective records review of paediatric oncology patients who underwent cisplatin-based chemotherapy and had ototoxicity monitoring from January 2015 to December 2017 at a children’s hospital.

Method: Data collected included demographic, cisplatin treatment and audiometric information. The data were analysed using descriptive and inferential statistics.

Results: A total of 49 records meeting the inclusion criteria were reviewed. Ototoxic hearing loss was found in 39 (80%) of the patients whose records were reviewed and the majority (56%) presented with a bilateral moderate-to-severe sensorineural hearing loss. Distortion product otoacoustic emissions were absent in 32 (67%) patients. Cumulative dose (> 200 mg/m2) was associated with higher incidences of ototoxicity (odds ratio [OR]: 1.81; 95% confidence interval [CI]: 0.67–17.34; p = 0.044). Younger patients (< 10 years) had higher odds of developing ototoxicity, but this was not statistically significant (OR: 4.00; 95% CI: 0.82–19.46; p = 0.085).

Conclusion: This study found a high incidence of cisplatin-induced ototoxicity in paediatric oncology patients. This is concerning because hearing loss during this age can have long-term negative impact on a child’s development and overall quality of life. Early identification of ototoxicity-induced hearing loss and appropriate intervention are highly recommended in this patient group.


Keywords

Cisplatin; ototoxicity; paediatrics; hearing loss; sensorineural; South Africa

Metrics

Total abstract views: 259
Total article views: 103


Crossref Citations

No related citations found.